What to expect from steroid injection

I have recently been diagnosed with some form of arthritis, they think it might be Psoriatic because my Father suffered with Psoriasis but I have no skin problems or RA, they are doing more tests. I have had swollen and painful wrists and hands and one ankle. They gave me a steroid injection in my bum and told me that the symptoms should subside in 48 hours. It has now been 36 hours and the swelling is definitely going down but its is still painful. The worst pain is a burning sensation on the outside of my wrists if I turn them. I was wondering if I should expect the pain to ease over a period of time or will the injection just take the swelling down. Also does the swelling somehow "cushion" the joints.

6 Replies

oldestnewest
  • It's the inflammation causing the pain, so the steroid should calm the inflammation and (slowly) reduce the pain. It can take several days. It's unlikely that you have long term damage causing pain rather than inflammation.

    Swelling may feel as if it's cushioning joints, but it's also pushing things out of shape so it's easier to damage joints that are inflamed. You may want to try using wrist splints for the moment to support your joints.

  • Thanks for the reply. Have you any idea when I could expect my first consultation, I was treated as an emergency last Tuesday when I had the injection.

  • How long's a piece of string? The NHS guidelines are to be seen within 6 weeks, but depends on your local team. You can always try phoning after a few days once your paperwork is in the system, and asking. Or if you're flexible so can do something at short notice then ask for a cancellation.

  • My experience of steroid injections is that the effect kind of sneaks up on you. For a couple of days you wonder if its actually doing anything, then after a week or so you realise you are feeling the best you have done for ages and things that usually hurt don't, and you can do more than you have been doing for a while.

    Hang in there, and you will notice the effect.

  • Thanks for the replies. it has been two and half days since I had the injection and some of the swelling has gone down but I appear to have a bit more pain. I suppose I am being impatient. I am not sleeping well and have to get up a couple of times to urinate, I assume that is a side effect of the steroids. I have stopped taking Naproxen and am just taking Paracetamol.

  • A quick follow up. I cannot believe that I had 8 hours sleep last night. 9 days since the injection and a lot of the pain has eased, just a couple of dodgy areas, one ankle and the pad under one thumb. I am going to see Rheumy today for my meds, I am very apprehensive but I must try to think in a positive way.

You may also like...